Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 191, NWS Jackson, MS

May 10, 2007Grenada County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 10, 2007, 4:16 PM CDT for Grenada County, Mississippi. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2007, 4:16 PM CDT (21:16 UTC)
Expired
May 10, 2007, 5:00 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Grenada County, MS

The radar

The Columbus AFB radar (KGWX), 125 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:25 PM CDTHAIL 0.756 E Grenada, MSDIME TO PENNY SIZED HAIL FROM PUBLIC REPORTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 102117
SVRJAN
MSC043-102200-
/O.NEW.KJAN.SV.W.0191.070510T2116Z-070510T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
416 PM CDT THU MAY 10 2007

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI...

* UNTIL 500 PM CDT

* AT 416 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS OF 60 TO 70 MPH.  THIS STORM WAS LOCATED 11   
  MILES SOUTHEAST OF GRENADA LAKE...OR ABOUT 12 MILES EAST OF GRENADA. 
  THIS STORM WAS NEARLY STATIONARY.

WHILE NOT IMMEDIATELY LIKELY...TORNADO CAN DEVELOP FROM SEVERE 
THUNDERSTORMS. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3369 8975 3368 8951 3385 8953 3386 8982

$$

AEG
2 follow-up statements
000 
WWUS54 KJAN 102138
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
438 PM CDT THU MAY 10 2007

MSC043-102200-
/O.CON.KJAN.SV.W.0191.000000T0000Z-070510T2200Z/
GRENADA MS-
438 PM CDT THU MAY 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR GRENADA COUNTY...

AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR GORE SPRINGS...OR ABOUT 9
MILES EAST OF GRENADA. THIS STORM WAS NEARLY STATIONARY.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF ON OR NEAR GRENADA LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3369 8975 3368 8951 3385 8953 3386 8982

$$

AEG
000 
WWUS54 KJAN 102157 RRA
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
458 PM CDT THU MAY 10 2007

MSC043-102208-
/O.EXP.KJAN.SV.W.0191.000000T0000Z-070510T2200Z/
GRENADA MS-
458 PM CDT THU MAY 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR GRENADA COUNTY EXPIRES AT 500
PM CDT...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS AND THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3369 8975 3368 8951 3385 8953 3386 8982

$$

AEG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:25 PM CDT, 51 minutes earlier.

Area forecast discussion, May 10, 3:25 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT THU MAY 10 2007

.DISCUSSION...TONIGHT THROUGH FRIDAY AFTERNOON...CONVECTION IS
BREAKING OUT ACROSS THE CENTRAL AND NORTHERN PORTIONS OF THE CWA AS
EXPECTED THIS AFTERNOON.  AN OLD OUTFLOW BOUNDARY LEFT OVER FROM
YESTERDAYS CONVECTION CONTINUES TO MEANDER ACROSS THE CWA
STRETCHING FROM NEAR NATCHEZ TO JACKSON TO JUST NORTH OF MERIDIAN.
THE AIRMASS NORTH OF THIS BOUNDARY IS QUITE MOIST AND UNSTABLE WITH
MID AND UPPER 60S DEW POINTS OBSERVED.  WHILE SOUTH OF THIS
BOUNDARY...A DRIER AIRMASS EXISTS WHICH IS AIDING IN HAMPERING
SHOWER AND THUNDERSTORM DEVELOPMENT.

THE MOISTURE RICH AIRMASS NORTH OF THIS BOUNDARY...COUPLED WITH
6.5-7C MID LEVEL LAPSE RATES...AND ML CAPE VALUES GENERALLY BETWEEN
1300-2000 J/KG...WILL ALLOW STORMS TO CONTINUE TO DEVELOP OVER THESE
AREAS THROUGH THE EARLY EVENING HOURS.  SOME STORMS THAT DEVELOP IN
AREAS MAINLY ALONG AND NORTH OF A NATCHEZ...TO JACKSON...DE KALB
LINE COULD BECOME STRONG...ESPECIALLY ALONG THE HIGHWAY 82 CORRIDOR
WHERE THE BEST INSTABILITY EXITS...WITH HAIL AND WIND GUSTS AROUND
45 MPH BEING THE PRIMARY CONCERNS.  AS A RESULT...ILL CONTINUE TO
HIGHLIGHT THIS AREA IN THE HWO.  IN ADDITION...GIVEN THE LACK OF LOW
LEVEL FLOW...STORM MOTION WITH THIS ACTIVITY WILL BE NEARLY
NON-EXISTENT AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN AREAS
WHERE STORMS DEVELOP.

GIVEN THE DIURNAL NATURE OF THIS CONVECTION...MUCH OF THIS ACTIVITY
WILL BEGIN TO DISSIPATE AFTER SUNSET LATER THIS EVENING AND DRY
CONDITIONS WILL ENSUE THROUGH THE OVERNIGHT HOURS.

THIS SUMMER-LIKE PATTERN WILL REMAIN INTACT ONCE AGAIN ON FRIDAY
BRINGING HOT AND HUMID CONDITIONS TO THE AREA.  THE UPPER LEVEL
LOW...CURRENTLY SEEN ON WATER VAPOR OVER CENTRAL TEXAS...WILL
CONTINUE TO SINK SOUTHEAST INTO THE NORTHWESTERN GULF OF MEXICO.
COMPARED TO THE PREVIOUS MAV POPS...GUIDANCE POPS CAME WAY DOWN FOR
FRIDAY TO ALMOST NO POPS AT ALL IN ALL LOCATIONS BUT THE SOUTHWEST.
GIVEN THAT NOT A WHOLE LOT WILL CHANGE IN TERMS OF THE AIRMASS OVER
US TOMORROW...COUPLED WITH THE POSSIBILITY OF OUTFLOW BOUNDARIES
FROM THIS AFTERNOONS ACTIVITY HANGING AROUND TOMORROW...I WASNT SO
KEEN ON THE DRIER 12Z MAV NUMBERS.  AS A RESULT...I BUMPED POPS UP
IN MOST AREAS TOMORROW TO AT LEAST A SLIGHT CHANCE OF SHOWER AND
THUNDERSTORMS DURING THE AFTERNOON. /19/

FRIDAY NIGHT THROUGH NEXT THURSDAY...MODELS PERSIST IN KEEPING LOWER
UPPER HEIGHT FIELDS STRETCHED E-W ACROSS THE GULF FOR THE WEEKEND AS
TX LOW MOVES THROUGH ERN GULF SATURDAY. THIS ALLOWS WEAK MID LEVEL
RIDGING ACROSS THE GULF STATES TO DISCOURAGE CONVECTION ALONG A
BACKDOOR FRONTAL ZONE DROPPING SWD FROM TN VALLEY LATE SATURDAY.
HOPEFULLY...ENOUGH DIURNAL INSTABILITY WILL BE MAINTAINED IN DECENT
PWAT AIRMASS(1.6) FOR SCATTERED TSRA. THEN A BUILDING UPPER RIDGE
FROM THE NRN CONUS TO UPPER MS VALLEY SUNDAY TENDS TO DRY US OUT
FROM N TO S HEADING INTO THE FIRST PART OF NEXT WEEK.
FINALLY...EVOLVING MOSTLY ZONAL FLOW SETS UP ACROSS THE CONUS FOR
THE MIDDLE OF NEXT WEEK WHEN ANOTHER FRONTAL ZONE COULD ARRIVE
TUESDAY NIGHT/WEDNESDAY HELPING TO ENHANCE CONVECTIVE RAIN CHANCES.

OTHERWISE...PER PREVIOUS DISCUSSION...EXPECT SLIGHTLY ABOVE NORMAL
AFTERNOON HIGHS OF 85-89F AND OVERNIGHT LOWS OF 63-67F. LATEST GFS
ALSO HOLDING THE STALLED SURFACE FRONT ALONG THE COAST AND THAT
MAKES FOR AT LEAST 4 MODEL CYCLES PUSHING FOR THAT POSITION ALONG
WITH THE ENSEMBLE MEANS. AIRMASS DRIES TO UNDER 1 INCH PWATS ALONG
AND N OF I-20 FOR MONDAY BUT EXPECT THE FRONT COULD BEGIN RETURNING
NORTH LATE MONDAY NIGHT WHICH COULD SET UP SOME NEEDED LOCALLY HEAVY
RAINS OF 1 OR 2 INCHES BY TUESDAY NIGHT WHEN AIRMASS JUICES BACK UP
TO 1.5 INCH PWATS. SOME DISAGREEMENT IN MODEL SUITES ON WHEN THE MID
WEEK PACIFIC FRONT ARRIVES WITH ECMWF SLOWEST BY HOLDING SYSTEM BACK
UNTIL LATE WEDNESDAY. SINCE GFS HAS BEEN TRENDING FASTER...LOOK FOR
GREATEST CHANCES FOR RAIN TO BE FOCUSED ALONG THE BOUNDARY EARLY
NEXT WEDNESDAY FOLLOWED BY SOMEWHAT COOLER DRIER TREND THURSDAY AND
BEYOND WITH 564DM 1000-500MB THICKNESSES DIPPING INTO THE CWFA. /40/

&&

.AVIATION......VFR CONDITIONS SHOULD CONTINUE AT MOST TAF SITES
THROUGH THE EVENING HOURS.  HOWEVER...ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE AT SITES MAINLY ALONG
AND NORTH OF INTERSTATE 20...KGLH...KGWO...KGTR...KJAN...AND
KMEI...THROUGH AROUND 02Z TONIGHT.  CONVECTION SHOULD DECREASE
DURING THE EVENING WITH THE LOSS OF DAYTIME HEATING.  VFR CONDITIONS
WILL THEN CONTINUE AT MOST LOCATIONS...BUT FOG WILL BE POSSIBLE
THROUGH THE EARLY MORNING HOURS FRIDAY...ESPECIALLY AT LOCATIONS
THAT RECEIVED RAINFALL THURSDAY AFTERNOON...AND LOCALLY MVFR
VISIBILITIES WILL BE POSSIBLE DURING THIS TIME. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       65  89  63  86 /  19  16  23  37
MERIDIAN      62  88  61  87 /  16  15  24  34
VICKSBURG     64  88  63  86 /  25  18  23  33
HATTIESBURG   62  89  63  87 /  10  15  21  27
NATCHEZ       62  85  62  86 /  15  17  21  28
GREENVILLE    66  86  65  85 /  44  20  28  41
GREENWOOD     66  88  66  86 /  42  20  29  42

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

19/40
Hazardous weather outlook, May 10, 2:05 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
205 PM CDT THU MAY 10 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111905-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
205 PM CDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
SOME STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE NORTHWEST
HALF OF THE OUTLOOK AREA THIS AFTERNOON...GENERALLY ALONG AND
NORTH OF A NATCHEZ TO JACKSON TO DE KALB LINE.

THE COMBINATION OF DAYTIME HEATING AND ABUNDANT MOISTURE WILL
CONTINUE TO CREATE AN UNSTABLE ENVIRONMENT OVER THIS AREA...AND
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND
GUSTS UP TO 45 MPH...AND FREQUENT LIGHTNING STRIKES. IN
ADDITION...SLOW STORM MOVEMENT WILL HELP TO PROMOTE LOCALLY HEAVY
RAINFALL.

STORMS SHOULD QUICKLY DIMINISH AS THE SUN BEGINS TO SET THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT THURSDAY MAY 17TH .

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 10, 4:12 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
412 PM CDT THU MAY 10 2007

MSZ026-102200-
GRENADA-
412 PM CDT THU MAY 10 2007

...STRONG THUNDERSTORMS OVER EASTERN GRENADA COUNTY...

AT 410 PM CDT...SCATTERED STRONG THUNDERSTORMS HAD DEVELOPED OVER
EASTERN GRENADA COUNTY. THE MOST INTENSE STORM WAS OVER THE
SOUTHEASTERN PART OF THE COUNTY EAST OF TIE PLANT. THE STORMS WERE
DRIFTING SLOWLY NORTH.

FREQUENT LIGHTNING...SMALL HAIL...WIND GUSTS TO 45 MPH AND HEAVY
DOWNPOURS WILL BE LIKELY WITH THESE STORMS. PERIODS OF HEAVY RAINFALL
MAY LEAD TO PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OVER
CULVERTS AND DITCHES.

08

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:04 PM CDTSevere Thunderstorm WarningJANWebster31 min
May 10, 3:28 PM CDTSevere Thunderstorm WarningJANHolmes47 min
May 10, 4:19 PM CDTSevere Thunderstorm WarningJANHolmes, Yazoo41 min
May 10, 4:55 PM CDTFlash Flood WarningJANGrenada65 min
May 10, 5:17 PM CDTSevere Thunderstorm WarningJANWarren28 min
May 10, 5:48 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.